Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 149, NWS Denver/Boulder, CO

July 30, 2003Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 30, 2003, 2:58 PM MDT for Weld County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 2:58 PM MDT (20:58 UTC)
Expired
Jul 30, 2003, 3:45 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 96 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS55 KBOU 302058
SVRBOU
COC123-302145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF NEW RAYMER...OR ABOUT 30 MILES
  WEST OF STERLING...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NEW
RAYMER AND STONEHAM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4086 10396 4054 10395 4053 10360 4087 10358

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:50 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 30, 2:50 PM MDT, 8 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED JUL 30 2003

SHORT TERM DISCUSSION: UPR RIDGE WILL BE OVER UT/NV WITH A MDT NWLY
FLOW ALF OVR CO.  ISOLD TS CONTINUE TO MOVE OFF THE FOOTHILLS SO
WILL MAINTAIN THIS TREND INTO THE EVENING.  STRONGEST CELLS OVR NRN
WELD COUNTY THIS AFTN. SOME LIFT ALF THIS AFTN AS 250 POT VORTICITY
LOBE MOVES ACRS THE CWA.  ENUF SHEAR TO SUPPORT A SVR CELL OR TWO.
WL ADD ISOLD POPS TO RMNDR OF THE NERN PLAINS THIS EVENING WITH
ACTIVITY TAPERING OFF AFT 03Z AS LOBE SHIFTS TO THE E.  AS FOR
THURSDAY...OVERALL PATTERN IS THE SAME ALF HOWEVER LOWER LEVELS ARE
STILL PROGGED TO BE DRIER.  MDLS DO BRING A WEAK SHORT WAVE ACRS THE
NERN CORNER OF THE STATE AROUND 00Z FRIDAY.  WEAK LIFT FM THIS
COUPLED AND ITS ASSOCIATED FRONT.  BEST POTENTIAL FOR T-STORMS WILL
BE OVR ZONES 48>51...WHERE LOW LVL THETA-E MSTR RESIDES.  ELSEWHERE
...LOW LVLS TOO DRY ALTHO THERE SHUD BE JUST ENUF MID LVL MSTR FOR
ISOLD HIGH BASED CONVECTION...MORE WIND THAN RAINFALL.  INTERACTIVE
SOUNDING RANGE FM CAPES AROUND 2000 J/KG THURSDAY AFTN FOR FAR NERN
ZONES WITH CAPES AROUND 1000 J/KG ALG THE URBAN CORRIDOR.  COOPER

LONG TERM DISCUSSION:   GRIDS KEEP THE NORTHWESTERLY FLOW ALOFT OVER
THE FORECAST AREA THROUGH FRIDAY NIGHT.  THE UPPER RIDGE CENTER IS
PROGGED TO STAY AROUND THE FOUR CORNERS AREA.  GRIDS SHOW THE JET
LEVEL FLOW IN THE 50 TO 75 KNOT RANGE THURSDAY NIGHT INTO SATURDAY
MORNING...WITH A JET MAX OVER THE FAR NORTHEAST CORNER.  BY
SATURDAY...THE UPPER RIDGE IS PROGGED TO MOVE EASTWARD A BIT INTO
THE FORECAST AREA WITH THE STRONGEST NORTHWESTERLY FLOW ALOFT TO
MIGRATE JUST TO THE EAST OF US.  AS USUAL FOR THIS TIME OF YEAR
...THERE IS LITTLE HELP FROM THE DIV-Q GRIDS IN LOCATING ANY
SYNOPTIC SCALE FORCING THROUGH SATURDAY.  THE LOW LEVEL PRESSURE AND
WIND FIELDS SHOW A SURGE OF COOLER AIR AND UPSLOPE FLOW MOVING IN
THURSDAY NIGHT WITH REINFORCEMENT ON FRIDAY.  FOR LOW LEVEL
MOISTURE...THE THETA-E GRIDS SHOW A THETA-E AXIS MOVE EASTWARD OUT
OF THE FORECAST AREA THURSDAY EVENING.  A DECENT AXIS IS PROGGED
OVER MOST OF THE PLAINS ON FRIDAY...THIS CONTINUES ON SATURDAY.
CROSS SECTIONS SHOW FAIRLY GOOD MID AND UPPER LEVEL MOISTURE ON
FRIDAY...BUT DRIER ALOFT ON SATURDAY.  CROSS SECTIONS SHOW THE
BETTER POTENTIAL INSTABILITY ON FRIDAY...BUT STILL OK ON SATURDAY.
LAPSE RATES ARE PRETTY STEEP BOTH DAYS.  FORECAST SOUNDINGS SHOW
CAPES OVER 1000 JOULES/KG BOTH LATE IN DAY FRIDAY AND SATURDAY.  ETA
QPF GRIDS SHOW THE MOST PRECIPITATION ON FRIDAY AFTERNOON/EVENING
...WITH VERY LITTLE ON SATURDAY.  THE AVN IS OPPOSITE AND SHOWS MORE
BOTH DAYS...OF COURSE.  FOR POPS...WILL GO 0-20% THURSDAY EVENING
...20-30% ON FRIDAY...10-20% ON SATURDAY.   TEMPERATURE GRIDS POINT
TO 3 TO 6 C COOL DOWN FOR HIGHS ON FRIDAY COMPARED TO THURSDAYS...
THEN ABOUT 1-2 C WARMER ON SATURDAY.  OVERALL READINGS WILL BE
FAIRLY CLOSE TO SEASONAL NORMALS.

IN THE EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...THE MODELS ARE
SHOWING AN UPPER RIDGE AXIS RIGHT OVER THE FORECAST AREA THROUGH THE
PERIOD.  GRIDS PLENTY OF MONSOON MOISTURE OVER US...SO WILL LEAVE
THE CURRENT SCATTERED POPS AS IS.   RJK

.DEN...NONE.
Hazardous weather outlook, Jul 30, 12:35 PM MDT, 2 hours 23 minutes before
COZ030>051-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR IN AND NEAR THE MOUNTAINS AND FOOTHILLS.  NO THUNDERSTORMS ARE
EXPECTED ON THE NORTHEAST PLAINS OF COLORADO. OVERALL THE ATMOSPHERE
IS DRIER THAN YESTERDAY...SO THE STORMS THAT DEVELOP ARE NOT
EXPECTED TO PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
FRIDAY ACROSS THE FORECAST AREA.  FOR THE WEEKEND INTO EARLY NEXT
WEEK MORE MONSOON MOISTURE IS EXPECTED OVER THE FORECAST AREA SO THE
THE SHOWER AND THUNDERSTORM COVERAGE WILL BE SCATTERED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FMC/RJK

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.